Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 30, 2012, 4:09 PM CDT for 4 counties in Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2012, 4:09 PM CDT (21:09 UTC)
- Expired
- Mar 30, 2012, 4:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NE, Madison County, NE, Platte County, NE, Stanton County, NE
The radar
The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:30 PM CDT | HAIL 1 | 4 Ne Lindsay, NE | |
| Mar 30, 4:45 PM CDT | HAIL 1 | Humphrey, NE | NICKEL TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- -119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
892 WUUS53 KOAX 302109 SVROAX NEC037-119-141-167-302145- /O.NEW.KOAX.SV.W.0023.120330T2109Z-120330T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 409 PM CDT FRI MAR 30 2012 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN COLFAX COUNTY IN EAST CENTRAL NEBRASKA... SOUTHEASTERN MADISON COUNTY IN EASTERN NEBRASKA... PLATTE COUNTY IN EAST CENTRAL NEBRASKA... SOUTHWESTERN STANTON COUNTY IN EASTERN NEBRASKA... * UNTIL 445 PM CDT * AT 405 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LINDSAY...OR 23 MILES NORTHWEST OF COLUMBUS...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... MADISON...LEIGH...LINDSAY...CRESTON...HUMPHREY...TARNOV AND CORNLEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4185 9768 4181 9713 4151 9725 4165 9777 TIME...MOT...LOC 2105Z 275DEG 32KT 4171 9761 WIND...HAIL 60MPH 1.00IN $$ PEARSON
2 follow-up statements
378
WWUS53 KOAX 302128
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
428 PM CDT FRI MAR 30 2012
NEC037-119-141-167-302145-
/O.CON.KOAX.SV.W.0023.000000T0000Z-120330T2145Z/
COLFAX NE-PLATTE NE-MADISON NE-STANTON NE-
428 PM CDT FRI MAR 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM
CDT FOR EXTREME NORTHWESTERN COLFAX...PLATTE...SOUTHEASTERN
MADISON AND SOUTHWESTERN STANTON COUNTIES...
AT 424 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRESTON...OR 18
MILES NORTH OF COLUMBUS...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MADISON...LEIGH...CRESTON...HUMPHREY AND CORNLEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4185 9763 4185 9757 4181 9713 4151 9725
4170 9767 4176 9769
TIME...MOT...LOC 2124Z 275DEG 32KT 4169 9738 WIND...HAIL 60MPH 1.00IN
$$
PEARSON949 WWUS53 KOAX 302135 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 435 PM CDT FRI MAR 30 2012 NEC037-119-141-167-302145- /O.CON.KOAX.SV.W.0023.000000T0000Z-120330T2145Z/ COLFAX NE-PLATTE NE-MADISON NE-STANTON NE- 435 PM CDT FRI MAR 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EXTREME NORTHWESTERN COLFAX...PLATTE...EXTREME SOUTHEASTERN MADISON AND SOUTHWESTERN STANTON COUNTIES... AT 432 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRESTON...OR 20 MILES NORTH OF COLUMBUS...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... LEIGH...CRESTON...HUMPHREY...TARNOV AND CORNLEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4183 9755 4181 9713 4151 9725 4167 9767 TIME...MOT...LOC 2132Z 282DEG 25KT 4171 9746 WIND...HAIL 60MPH 1.00IN $$ KERN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:14 PM CDT, 55 minutes earlier.
Area forecast discussion, Mar 30, 3:14 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 314 PM CDT FRI MAR 30 2012 .SHORT TERM...TONIGHT THROUGH MONDAY. SEVERAL PERIODS OF ISOLD/SMALL POP CONVECTION CHANCES DOT SHORT TERM FORECAST LANDSCAPE OTHERWISE TEMPERATURES ARE THE PRIMARY CONCERN. FIRST SMALL PRECIP CHANCE IS EARLY THIS EVENING AS UPPER SHORT WAVE ENERGY PUSHING TOWARD MO RIVER PER AFTERNOON STLT IMAGERY FOCUSES ON CONVERGENT BOUNDARY WHICH AT 19Z STRETCHED FROM YKN- TQE-OMA WITH SECOND CONVERGENT AREA APPROACHING LNK AND OLU. SELECTIVE MODELS...I.E. HRRR+4KM WRF HAVE GENERATED SMALL QPF CLUSTER WHICH PUSHES INTO SWRN IA BEFORE WEAKENING FAIRLY QUICKLY WITH LOSS OF HEATING. MEANWHILE RUC KEPT MID LAYER PRETTY DRY/WELL MIXED CAP AND GFS NOT OVERLY SUPPORTIVE EITHER. WILL EXTEND SMALL POPS ERN ZONES EARLY THIS EVENING...HOWEVER...DUE TO CONVERGENT CU AND OCNL WEAK CELLS THAT HAD CONTD TO DEVELOP ON RADAR IN 19-20Z PERIOD. OTHERWISE FLAT UPPER RIDGING SPREADING ACROSS PLAINS ON SATURDAY WILL BRING EVEN WARMER READINGS TO AREA WITH NEAR RECORD HIGHS LIKELY AT OFK/OMA AND LNK. DID NOT INCLUDE LATE AFTERNOON POPS AT THIS TIME NEAR H85 THERMAL AXIS NEAR OR N OF OMA AND POINTS EWD...BUT CONVECTIVE TEMPERATURES COULD BE REACHED PER NAM FORECAST SOUNDINGS. AREA WILL HAVE TO BE MONITORED...BUT LEFT OUT DUE TO AREA APPEARS WILL EXTEND IN GENERAL UPPER RIDGE AREA. UPPER RIDGE AMPS/SHIFTS EAST A LITTLE SUNDAY SPREADING EVEN WARMER H85 TEMPS OVER AREA. RECORD HIGHS AGAIN APPROACHED MANY LOCATIONS AS IT APPEARS MOST HIGHS SHOULD BE A FEW DEGREES WARMER THAN THOSE EXPECTED ON SATURDAY. LEFT IN SMALL POPS WITH FRONT ON MONDAY ALTHOUGH THERE WAS LITTLE UPPER SUPPORT WITH FRONT PUSHING INTO NEGATIVELY TILTED UPPER RIDGE AS ENERGY SPLITS. HOWEVER...WITH VERY WARM TEMPERATURES AHEAD OF THIS STRONGER COLD FRONT...AND DELAYED TIMING A BIT...DID BOOST MAX TEMPS A CATEGORY OR SO SERN 1/2-2/3RDS OF THE AREA. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY. FOCUS TURNS TO HOW FAR NORTH UPPER LOW WILL DRIFT FOR POSSIBLE PRECIP CHANCES...IF IT LIFTS FAR ENOUGH N...OR FOR POTENTIAL FROST/ISOLD FREEZING TEMPERATURES IF PATTERN DEVELOPS INTO A STALLED REX-LIKE BLOCK WITH UPPER LOW FARTHER SOUTH. ALTHOUGH LOWERED A FEW LOW TEMPERATURES INTO UPPER 30S-40ISH WED AM DID NOT STRAY TOO FAR FROM MODEL BLEND WITH OTHER LOW TEMPS AS TOO MANY UNCERTAINTIES PERSIST. DID ALSO LOWER MAX TEMPS A LITTLE IN WED- THU PERIOD AND SPREAD POPS A LITTLE FARTHER NW MON NIGHT INTO TUE. HOWEVER...ENTIRE PERIOD WILL LIKELY SEE CHANGES...AND AT LEAST MODERATE ONES...AS CONFIDENCE WAS LOW WITH HOW PATTERN WILL DEVELOP. && .AVIATION... 18Z TAFS FOR KOMA...KLNK AND KOFK. VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD. A MID LEVEL SHORTWAVE IS MOVING THROUGH EASTERN NEBRASKA THIS AFTERNOON. THIS COULD SPARK A FEW THUNDERSTORMS...MAINLY BEFORE 7 PM. PEARSON && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
Hazardous weather outlook, Mar 30, 12:01 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1201 PM CDT FRI MAR 30 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-310715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1201 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON NORTH OF THE PLATTE RIVER IN NEBRASKA AND AREAS ALONG THE MISSOURI RIVER IN IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AS A COLD FRONT MOVES THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA. HOWEVER THE RISK OF SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. PEARSON
In the hours before
Special weather statement, Mar 30, 4:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 402 PM CDT FRI MAR 30 2012 NEZ031>033-042-043-302145- STANTON NE-COLFAX NE-MADISON NE-CUMING NE-PLATTE NE- 402 PM CDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STANTON...COLFAX... SOUTHEASTERN MADISON...SOUTHWESTERN CUMING AND PLATTE COUNTIES UNTIL 445 PM CDT... AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINDSAY...OR 20 MILES SOUTHWEST OF NORFOLK...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MADISON...CLARKSON...LEIGH...CRESTON...HUMPHREY AND CORNLEA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4187 9765 4184 9699 4150 9708 4169 9767 TIME...MOT...LOC 2058Z 275DEG 34KT 4178 9762 PEARSON
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:08 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 37 min |
| Mar 29, 7:25 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 35 min |
| Mar 29, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 26 min |
| Mar 29, 9:53 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 31 min |
| Mar 30, 4:02 PM CDT | Special Weather Statement | OAX | Colfax | 43 min |
| Mar 30, 4:31 PM CDT | Special Weather Statement | OAX | Wayne | 44 min |
| Mar 30, 4:44 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.